Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 256, NWS Springfield, MO

September 24, 1998Greene County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 24, 1998, 3:59 PM CDT for Greene County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 1998, 3:59 PM CDT (20:59 UTC)
Expired
Sep 24, 1998, 6:35 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 242100
FFWSGF
MOC077-242335-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT THU SEP 24 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREENE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 635 PM CDT

* AT 359 PM...WEATHER SERVICE DOPPLER RADAR WAS INDICATING
  THUNDERSTORMS PRODUCING HEAVY RAINFALL.  THESE STORMS WERE LOCATED
  IN SPRINGFIELD AND WERE MOVING SOUTHEAST AT 30 MPH.  DOPPLER RADAR
  WAS ESTIMATING A HALF TO THREE QUARTERS OF AN INCH WITHIN THE PAST
  HOUR WITH THESE STORMS.  THIS RAINFALL IS FALLING ON TOP OF A
  NEARLY SATURATED GROUND DUE TO MORNING RAINFALL.

* RAINFALL AMOUNTS OF 1 TO 1 AND ONE HALF INCHES OF RAIN WILL OCCUR
  THROUGH 530 PM.  THIS WILL LEAD TO FLOODING OF LOW LYING URBAN
  AREAS AND LOW WATER BRIDGE CROSSINGS.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICHb ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

JDG/SL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:15 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 24, 2:15 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 PM CDT THU SEP 24 1998

CHANCE OF THUNDERSTORMS AGAIN THE MAIN FORECAST PROBLEM

MCS DWINDLING ATTM BUT LOCALLY HEAVY RAIN CONTINUES. POOL OF
INCREASING INSTABILITY IN SC KS/NC OK SUPPORTING REDEVELOPMENT AND
THIS ACTIVITY CONTINUES TO MOVE INTO THE CWA.

SCENARIO NOT MUCH DIFFERENT THAN LAST NIGHT AS LLJ STRENGTHENS
OVERNIGHT AND LOW LEVEL MOISTURE CONVERGENCE INCREASES.  ADDITIONAL
TSTM DEVELOPMENT IN KS/NWRN MO WILL MOVE INTO THE CWA OVERNIGHT.
TRAINING CELLS OVER SATURATED AREAS WILL INCREASE FLASH FLOOD THREAT
TONIGHT AND FRI MORNING AND A FFA MAY BE NEEDED. FOCUS OF CONVECTION
WILL SHIFT N AND E FRI.  SHOULD SEE WARMER TEMPERATURES IN GOOD WARM
AIR ADVECTION FRI AND SAT.

IN THE EXTENDED...COLD FRONT WILL DROP THROUGH THE REGION SUN
BRINGING ANOTHER THREAT OF THUNDERSTORMS AND COOLER TEMPERATURES.

RECOMMENDATIONS

SGF/JLN...SHOWERS AND THUNDERSTORMS LIKELY. HEAVY RAIN POSSIBLE. LOWS
IN THE MID 60S.  SOUTH WIND 5 TO 15 MPH.

UNO/VIH/AIZ...MOSTLY CLOUDY. SCATTERED SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAIN POSSIBLE.  LOWS 60 TO 65. SOUTH WIND 5 TO 15 MPH.

CCF

SGF  064/083 066/085 064 116411
JLN  066/086 067/087 066 116411

In the hours before

Special weather statement, Sep 24, 1:42 PM CDT, 2 hours 17 minutes before
MOZ066-078-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU SEP 24 1998

...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST MISSOURI.  A SECONDARY BAND OF MODERATE TO HEAVY
RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT
THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST
RAINFALL THIS MORNING.

WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH
FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME.  AREA CREEKS
AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED
FOR ADDITIONAL FLOODING PROBLEMS.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS
OCCURRED WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 1:42 PM CDT, 2 hours 17 minutes before
MOZ066-078-242030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
142 PM CDT THU SEP 24 1998

...FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 225 PM

...IN SOUTHWEST MISSOURI...

CEDAR UNTIL 230 PM

AT 140 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THE PRECIPITATION CONTINUING TO DECREASE IN COVERAGE AND INTENSITY
ACROSS SOUTHWEST MISSOURI.  A SECONDARY BAND OF MODERATE TO HEAVY
RAIN WAS PUSHING OUT OF SOUTHEAST KANSAS INTO VERNON COUNTY...BUT
THIS BAND SHOULD STAY SOUTH OF THE AREA WHICH RECEIVED THE MOST
RAINFALL THIS MORNING.

WITHOUT ANY ADDITIONAL HEAVY RAINFALL TO THE WARNED AREA...THE FLASH
FLOOD WARNINGS WILL LIKELY BE ALLOWED TO EXPIRE ON TIME.  AREA CREEKS
AND STREAMS WILL LIKELY REMAIN NEAR BANK FULL AND SHOULD BE MONITORED
FOR ADDITIONAL FLOODING PROBLEMS.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS HAS
OCCURRED WITH THESE STORMS.  DO NOT DRIVE THROUGH FLOOD AREAS SUCH AS
LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 2:45 PM CDT, 1 hour 14 minutes before
MOZ066-078-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU SEP 24 1998

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTY...

...IN SOUTHWEST MISSOURI...

CEDAR

...THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING
COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 635 PM

AT 240 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING A FEW
THUNDERSTORMS WITH HEAVY RAIN PUSHING OUT OF VERNON COUNTY...HOWEVER
THREE TO FOUR INCHES OF RAIN FROM THIS MORNING HAS CAUSED SIGNIFICANT
RUNOFF FLOODING ACROSS THE NORTHERN PORTION OF VERNON COUNTY.
HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED ACROSS NORTHERN VERNON COUNTY
DUE TO THE RUNOFF FLOODING ACROSS THE ROADS.  WITHOUT ADDITIONAL
RAINFALL...THE RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE EARLY
EVENING.

AN OBSERVER DID REPORT TWO TO THREE INCHES OF RAIN ACROSS CEDAR
COUNTY FROM THIS MORNINGS STORMS...HOWEVER NO FLOODING PROBLEMS HAVE
BEEN REPORTED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
CONTINUE ACROSS NORTHERN VERNON COUNTY THROUGH THE EARLY EVENING. DO
NOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 2:45 PM CDT, 1 hour 14 minutes before
MOZ066-078-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU SEP 24 1998

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE FOLLOWING COUNTY...

...IN SOUTHWEST MISSOURI...

CEDAR

...THE FLASH FLOOD WARNING HAS BEEN EXTENDED FOR THE FOLLOWING
COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 635 PM

AT 240 PM...WEATHER SERVICE DOPPLER RADAR WAS SHOWING A FEW
THUNDERSTORMS WITH HEAVY RAIN PUSHING OUT OF VERNON COUNTY...HOWEVER
THREE TO FOUR INCHES OF RAIN FROM THIS MORNING HAS CAUSED SIGNIFICANT
RUNOFF FLOODING ACROSS THE NORTHERN PORTION OF VERNON COUNTY.
HIGHWAYS V, WW, AND MM HAVE BEEN CLOSED ACROSS NORTHERN VERNON COUNTY
DUE TO THE RUNOFF FLOODING ACROSS THE ROADS.  WITHOUT ADDITIONAL
RAINFALL...THE RUNOFF FLOODING WILL LIKELY CONTINUE INTO THE EARLY
EVENING.

AN OBSERVER DID REPORT TWO TO THREE INCHES OF RAIN ACROSS CEDAR
COUNTY FROM THIS MORNINGS STORMS...HOWEVER NO FLOODING PROBLEMS HAVE
BEEN REPORTED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
CONTINUE ACROSS NORTHERN VERNON COUNTY THROUGH THE EARLY EVENING. DO
NOT DRIVE THROUGH FLOODED AREAS SUCH AS LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 3:49 PM CDT, 10 minutes before
MOZ066-242245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 635 PM

AT 345 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY.
HOWEVER THREE TO FOUR INCHES OF RAIN WHICH FELL EARLIER ACROSS THE
WARNED AREA WAS STILL PRODUCING RUNOFF FLOODING.

SEVERAL ROADS REMAINED CLOSED DUE TO THE FLOODING.  THESE INCLUDE WW,
V, AND MM.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
CONTINUE DUE TO EARLIER HEAVY RAINS.  DO NLOT DRIVE THROUGH FLOODED
AREAS SUCH AS LOW WATER CROSSINGS.

LINDENBERG
Special weather statement, Sep 24, 3:49 PM CDT, 10 minutes before
MOZ066-242245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 PM CDT THU SEP 24 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN WEST CENTRAL MISSOURI...

NORTHERN VERNON UNTIL 635 PM

AT 345 PM...WEATHER SERVICE DOPPLER RADAR IN SPRINGFIELD WAS SHOWING
THAT THE PRECIPITATION HAS ENDED ACROSS NORTHERN VERNON COUNTY.
HOWEVER THREE TO FOUR INCHES OF RAIN WHICH FELL EARLIER ACROSS THE
WARNED AREA WAS STILL PRODUCING RUNOFF FLOODING.

SEVERAL ROADS REMAINED CLOSED DUE TO THE FLOODING.  THESE INCLUDE WW,
V, AND MM.

FLOODING OF ROADS...HIGHWAYS...DITCHES AND OTHER LOW LYING AREAS WILL
CONTINUE DUE TO EARLIER HEAVY RAINS.  DO NLOT DRIVE THROUGH FLOODED
AREAS SUCH AS LOW WATER CROSSINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:22 AM CDTFlash Flood WarningSGFVernon5 hr
Sep 24, 11:28 AM CDTFlash Flood WarningSGFCedar3 hr
Sep 24, 2:32 PM CDTFlash Flood WarningSGFVernon4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.